Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 26, NWS Buffalo, NY

March 5, 2018

NWS Buffalo, NY issued this small craft advisory at Mar 5, 2018, 3:54 AM EST. It took effect at Mar 5, 2018, 4:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 3:54 AM EST (08:54 UTC)
In effect from
Mar 5, 2018, 4:00 AM EST
Expired
Mar 5, 2018, 7:57 AM EST
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

120 
WHUS71 KBUF 050854
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
354 AM EST Mon Mar 5 2018

LOZ043-044-051500-
/O.CAN.KBUF.SC.Y.0025.000000T0000Z-180305T1500Z/
/O.NEW.KBUF.SC.Y.0026.180305T0900Z-180305T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
354 AM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 10 AM EST this morning.

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-051000-
/O.CAN.KBUF.SC.Y.0025.000000T0000Z-180305T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
354 AM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have dropped below small craft advisory criteria.

$$
1 follow-up statement
990 
WHUS71 KBUF 051257
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
757 AM EST Mon Mar 5 2018

LOZ043-044-051400-
/O.CAN.KBUF.SC.Y.0026.000000T0000Z-180305T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
757 AM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 1:07 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 5, 1:07 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
107 AM EST Mon Mar 5 2018

.SYNOPSIS...
High pressure extending from Ontario Province southward across the
Great Lakes will continue to provide our region with fair and mainly
dry weather through Monday...with just a few lingering flurries or
light snow showers found across the North Country. Weak low pressure
advancing eastward across the Ohio Valley and Great Lakes will then
bring us periodic opportunities for some light rain and snow from
Tuesday on through the end of the week.

&&

.NEAR TERM /THROUGH TODAY/...
High pressure remains draped from Ontario Province southward across
the Great Lakes late this evening. A mid level cut off low is
shifting southeast off the coast of southern New England. While WNY
continues to see clear skies, low level moisture wrapping around the
north side of the cut-off low is keeping overcast skies in place for
CNY with a slow but steady shift westward. Scattered light flurries
or snow showers remain possible beneath these low clouds supported
by both a low level northerly upslope flow and channelled shortwave
energy attendant to the cut-off low. KTYX continues to show some
light returns but surface dewpoint depressions of near 15 degrees
are likely keep much of the precip elevated.

Overnight, expect a continuation of quiet and mainly dry weather. As
the cut-off low shifts further off the southern New England coast, a
region of trailing channeled vorticity is forecast by models to
shift west across CNY/WNY. The low clouds over CNY will
expand/advect westward while also picking up additional moisture and
mesoscale support from lake enhancement. Overcast skies will spread
across most areas south of Lake Ontario late in the night. Given a
rather low cap of only 2-3 kft...expect that these will be rather
shallow and therefore not capable of generating precipitation on
their own... though orographic influences could still help to
squeeze out a few flurries/light snow showers southeast and east of
Lake Ontario overnight. Otherwise temps will be near normal...with
lows ranging from the mid to upper teens across the Southern Tier to
the lower to mid 20s in most other locations.

On Monday the surface ridge will slowly build further southeastward
into New York State. Increasing subsidence and drying attendant to
the ridge should finally bring an end to any lingering flurries...
with fairly widespread morning cloud cover giving way to some
partial afternoon sunshine west of the Genesee Valley. Meanwhile
temperatures will remain a bit below normal owing to the lingering
cloud cover and our still-chilly airmass...with afternoon highs
mostly running in the lower to mid 30s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
This period will open with surface high pressure ridged from Canada,
across the Eastern Great Lakes region and down towards the
Carolinas. This will maintain tranquil weather Monday night, with
low clouds thinning across the North Country, and high clouds
increasing across WNY.

Tuesday a warm front will slowly approach WNY, this from a storm
system over the Northern Plains. A mix of light rain and snow will
be along the front in an area of weak isentropic lift. There will be
a break in the precipitation late Tuesday night and into Wednesday
before the next round of light snow/rain showers arrives with the
approach of a vertically stacked low on Wednesday. Lack of strong
dynamic forcing over our region with this upper level low will bring
light precipitation, with an inch or two of wet snow possible
Wednesday and into Wednesday night. This upper level low will
develop another east coastline low Wednesday...with this deepening
surface low and much of its impacts remaining well to our east.

Daytime highs will average near normal...with overnight lows near to
above normal with the wealth of clouds around through the period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday and Friday an upper low will remain across the
region with embedded waves pivoting around the broad cyclonic
circulation. Although organized synoptic scale lift will be
limited, moisture from a coastal low and upsloping will produce
some snow showers. In general, any accumulation should be
negligible, with the best chance for a few inches across the
Eastern Lake Ontario region. High temperatures will be in lower
to mid 30s on Thursday and Friday, and lows in the 20s.

Model consensus gradually weakens and shifts this upper low
northward over the weekend. As a result expect mainly dry weather
with a partial clearing promoting a greater diurnal range with
warmer high temperatures and cooler lows.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Clear skies from KBUF to KROC expected to continue at these airport
terminals with VFR. Further east, a low cloud deck (3-4K feet) is
slowly expanding westward with low end VFR developing across the
area with possible MVFR/IFR for higher terrain. Additionally,
regional radars show some very light returns across the North
Country falling in the form of flurries with little impact on
aviation operations. This low level cloud deck will continue to
slowly expand westward the rest of the overnight hours reaching KROC
around 8Z and 9Z with minor impacts.

Monday, expect this lower cloud deck to expand further westward
reaching far Western New York to include KBUF/KIAG just before
sunrise. However, with high pressure firmly entrenched across the
region VFR conditions will continue for the majority of the forecast
area.  NIL TAF remains in effect for KJHW with surface observation
not reporting. Otherwise, little impacts for the majority of this
TAF cycle with high pressure over the Eastern Great Lakes.

Outlook...

Monday night..VFR.
Tuesday through Thursday...Areas of MVFR with the
likelihood of some mixed rain and wet snow at times.
Friday...VFR/MVFR with a chance of snow showers.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
Between high pressure draped from Ontario Province to the Central
Great Lakes and low pressure well off the New England coastline...a
moderately brisk northerly to northwesterly flow will persist across
Lake Ontario through much of the overnight. It should diminish later
overnight into Monday as the axis of the ridge builds into the Lower
Great Lakes. This will keep advisory-level winds and waves on the
entire south shore of Lake Ontario through early Monday for which
Small Craft Advisories are in effect as outlined below.

After that...a period of light to moderate winds and modest wave
action is expected from Monday afternoon through midweek as broad
low pressure meanders its way across the Great Lakes and Ohio Valley.
During this period...conditions are expected to remain below Small
Craft Advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for LOZ043-
         044.
         Small Craft Advisory until 4 AM EST early this morning for
         LOZ042.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/SMITH
SHORT TERM...THOMAS
LONG TERM...APFFEL
AVIATION...AR
MARINE...JJR/SMITH
Hazardous weather outlook, Mar 4, 4:36 AM EST, 23 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
436 AM EST Sun Mar 4 2018

NYZ001>008-010>014-019>021-085-050945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
436 AM EST Sun Mar 4 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-050945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
436 AM EST Sun Mar 4 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.